Alert archive / Kansas / Flash Flood Warnings in 2025
Flash Flood Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 10, 2025, 8:11 PM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2025, 8:11 PM CDT (01:11 UTC)
- Expired
- Aug 11, 2025, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Chautauqua County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:59 PM CDT | RAIN 5.01 | 7 Se Cedar Vale, KS | Automated gage just north of Hewins. |
| Aug 10, 9:00 PM CDT | RAIN 5.24 | 1 Ene Cedar Vale, KS | Mesonet station CDVK1 0.7 E Cedar Vale. |
| Aug 10, 11:00 PM CDT | FLASH FLOOD | 1 Sw Cedar Vale, KS | Report of water over the bridge just southwest of the Cemetery. Also reported that much of the road leading up to the bridge is under water. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 169 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
341
WGUS53 KICT 110111
FFWICT
KSC019-035-110715-
/O.NEW.KICT.FF.W.0019.250811T0111Z-250811T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
811 PM CDT Sun Aug 10 2025
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Southeastern Cowley County in south central Kansas...
Southwestern Chautauqua County in southeastern Kansas...
* Until 215 AM CDT Monday.
* At 811 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain have been affecting the area over the last several
hours with additional heavy rain expected overnight. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Cedar Vale and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
&&
LAT...LON 3715 9660 3721 9631 3700 9626 3700 9660
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Lawson1 follow-up statement
774
WGUS73 KICT 110224
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
924 PM CDT Sun Aug 10 2025
KSC019-035-110715-
/O.CON.KICT.FF.W.0019.000000T0000Z-250811T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-Cowley KS-
924 PM CDT Sun Aug 10 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT MONDAY FOR
SOUTHEASTERN COWLEY AND SOUTHWESTERN CHAUTAUQUA COUNTIES...
At 924 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. In addition, we have received a few
reports of over 5 inches of rainfall in the area with more expected
tonight.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Cedar Vale and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
&&
LAT...LON 3715 9660 3721 9631 3700 9626 3700 9660
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LawsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:32 PM CDT, 1 hour 39 minutes earlier. Its key messages:
- Strong to severe storms could produce strong winds around 60-70 mph and large hail up to quarter-size late this afternoon through the overnight hours.
- Training thunderstorms producing heavy rainfall could lead to areas of localized flooding or flash flooding this evening into the overnight hours, especially across southern and eastern Kansas.
- Drier conditions and a warming trend expected to begin by midweek.
Area forecast discussion, Aug 10, 6:32 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 PM CDT Sun Aug 10 2025
.KEY MESSAGES...
- Strong to severe storms could produce strong winds around
60-70 mph and large hail up to quarter-size late this
afternoon through the overnight hours.
- Training thunderstorms producing heavy rainfall could lead to
areas of localized flooding or flash flooding this evening
into the overnight hours, especially across southern and
eastern Kansas.
- Drier conditions and a warming trend expected to begin by
midweek.
&&
.DISCUSSION...
Issued at 200 PM CDT Sun Aug 10 2025
THIS AFTERNOON THRU EARLY TUESDAY MORNING..
A couple of loosely organized MCS's early this morning have left a
residual outflow boundary along the KS/OK stateline as of early this
afternoon. The sharpness of the OFB is being reinforced by
differential heating caused by the remaining clouds over Kansas.
Temperatures in northern Oklahoma are already easily surpassing 90
degrees while temperatures in southern Kansas remain in the low
to mid 80s. However, it should be noted that the outflow
boundary appears to be retreating northward as evidenced by
surface winds flipping back around to the southeast across
northern Oklahoma and southeast Kansas. Some shallow convection
has been developing along this boundary through most of the late
morning and early afternoon hours which has kept isolated
showers around across much of south-central Kansas. The surface
pattern is very messy, but it appears as though the synoptic
front was located across northeast/central Kansas early this
afternoon and pushing southward (based this off of radar and the
KTWX VAD). The frontal boundary looks to merge with the
existing outflow boundary as destabilization is maximized south
of the outflow boundary. Thus, it appears increasingly likely
that widespread convection will develop along and south of the
Kansas Turnpike later this afternoon. Shear will be on the
meager side, but with 3000-4000+ J/kg of SBCAPE should be enough
for strong to marginally severe storms this afternoon. Main
concerns would be up to 60 mph downburst winds and up to quarter
sized hail. Also, PWATs above 1.5 inches along with storm
motion parallel to the boundary will support heavy rainfall and
localized flooding. The antecedent conditions are a little
unclear, but it still likely won't take much for flooding to
occur in flood prone and low- lying areas.
Meanwhile, eyes will also be watching the High Plains later
this afternoon and evening as a stout shortwave trough
translates eastward over the Rockies. This will help to trigger
scattered showers and storms that will likely coalesce into an
MCS that will travel across southwest and southern Kansas later
tonight. Chances for damaging winds from this complex of storms
will be better across southwest Kansas, but 60-70 mph winds
cannot be ruled out as far east at Wichita overnight into early
Monday morning. Additionally, this complex of storms will merge
with areas of ongoing convection and will serve to prolong heavy
rainfall likely already occurring across southern Kansas late
tonight. While there isn't a strong signal for especially heavy
rainfall in any given location, widespread rainfall totals of
2-4 inches by Monday morning appear increasingly likely,
especially along and southeast of the Kansas Turnpike.
A brief break from showers and storms is likely to occur mid-morning
through early afternoon on Monday. However, additional development
across Oklahoma is likely to drift northward into southern and
southeast Kansas late Monday afternoon through Tuesday morning. The
intensity and coverage of this activity is expected to be lower, but
additional meaningful could prolong any flooding impacts from
tonight's activity.
TUESDAY THROUGH SATURDAY...
Additional rounds of isolated showers and storms will be possible
both Tuesday and Wednesday across southeast Kansas as the residual
frontal boundary stalls and washes out across Oklahoma and southern
Missouri. Meanwhile, temperatures will gradually start to recover by
midweek as a weak upper ridge builds in over the central plains.
This will also help to ultimately end rain chances across the
forecast area through the remainder of the week.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 628 PM CDT Sun Aug 10 2025
Showers and thunderstorms over southeast Kansas are expected to
linger this evening while gradually backbuilding into parts of
south central and central Kansas as we move through the
overnight hours. Other storms developing over eastern Colorado
will race east and southeast late tonight while gradually
arriving over central and eastern Kansas during the predawn
hours on Monday. Shower and storm activity is expected to
diminish after 13-15Z with some lingering MVFR cigs possible
over parts of the area through the morning hours on Monday
before VFR returns by afternoon. Some afternoon storms could
redevelop but confidence in the details remains low at this
time. Variable winds early in the day on Monday will become
light and northerly as we move through the day.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KSZ049>053-067>072-082-
083-091>096-098-099.
&&
DISCUSSION...JC
AVIATION...MWMHazardous weather outlook, Aug 10, 7:46 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 746 PM CDT Sun Aug 10 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 746 PM CDT Sun Aug 10 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Numerous thunderstorms will impact the region through tonight, with the best chances generally south of a line extending from Great Bend to McPherson to Emporia. The strongest activity will be capable of dime to nickel sized hail, damaging winds around 60 mph winds and very heavy rain. Intense rain may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Lingering showers and thunderstorms are expected Monday through Wednesday, but the potential for widespread severe weather and additional heavy rainfall is low. After a modest cool down Monday and Tuesday, triple digit heat indices may return by Thursday of next week, and persist through at least next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Aug 10, 6:52 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
652 PM CDT Sun Aug 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail 1 NW Elk Falls 37.38N 96.20W
08/10/2025 E1.00 Inch Elk KS Trained Spotter
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:09 PM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley, Elk | 16 hr |
| Aug 10, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 60 min |
| Aug 10, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 46 min |
| Aug 10, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 66 min |
| Aug 11, 1:32 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood | 8 hr |
| Aug 11, 2:24 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno | 66 min |
| Aug 11, 2:31 AM CDT | Areal Flood Warning | ICT | Rice | 9 hr |
| Aug 11, 3:19 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick, Sumner | 45 min |
| Aug 11, 7:14 AM CDT | Areal Flood Warning | ICT | McPherson | 15 hr |
| Aug 11, 8:13 AM CDT | River Flood Warning | ICT | Reno, Rice | 3 days |
Nearby
Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.